}

Monday, November 26, 2018

Hang on a minute

The healthcare profession is a noble one, and we entrust our very lives to doctors, nurses, medical and lab technicians, pharmacists, researchers—and more I’ve forgotten at the moment. However, doctors aren’t perfect, and one particular flaw has reared its head again in my Health Journey, though I’m probably most annoyed that I didn’t see it immediately.

I’ve had a gout attack for more than a month now, one that began, I thought at the time, over stress about “something that happened [that] week that upset me, because stress is my major trigger of gout attacks.” Three weeks later, the attack was waning when I injured the same ankle, and the attack flared up again. Or, so I decided.

It was nearly over when I went on my big day out a week later, and then the next day I ate turkey for lunch, and my attack roared back with a vengeance, and it’s still going on. Naturally, perhaps, I assumed the turkey caused the flare up, even though that’s never happened before.

I now think I was wrong, at least partly, about all of that.

Nigel reminded me this morning that we hadn’t considered my drug changes. Last September, when I was in hospital for evaluation of atrial fibrillation, they put me on what they called “a powerful anti-coagulant” called dabigatran.

What Nigel reminded me of was that when I had the stent put in, they put me on a drug called Clopidogrel, and I had several weeks of unrelenting gout attacks, some severe and even crippling. I learned, thanks to my own research, that “there are studies that indicate that it can cause gout in 1 to 2.5% of patients.”

Yet whenever I’ve mentioned this to doctors since, they have all told me firmly “that’s impossible”, or “it can’t do that”, or any number of similar things. This has annoyed me to no end. As I said a couple years ago:
Too many medical professionals are locked within their blinkered world in which nothing exists that isn’t backed by overwhelming research. So, 1 to 2.5% of people getting gout from a drug would, to them, be totally insignificant—to the point of not existing at all. That’s easy for them to smugly believe: They’re not the ones having to deal with chronic pain, often severe, often crippling.
The stand-off here is that I know what I went through, doctors have consistently denied it was even possible, and I get pissed off at them. Despite that, I always listen and take what they say to heart. Which is why it never occurred to me that my current anti-coagulant, dabigatran, might also cause gout.

Surprise! There’s evidence it does. Medsafe (New Zealand Medicines and Medical Devices Safety Authority) is a part of New Zealand’s Ministry of Health. Among other things, it’s tasked with tracking “adverse reactions” to prescription drugs, and they’ve noticed reports of gout attacks among people on the drug. They said on their site:
Gout is not a known side effect of dabigatran and is not included as a side effect in the data sheet. A search of the WHO’s pharmacovigilance database VigiBase to date, revealed 71 reports worldwide of gout or gout-like symptoms, suspected to be associated with dabigatran use. This is a higher number than expected, making this association a safety signal. As always these are reports of a suspected link between dabigatran and gout and it is likely that other factors are also involved. This is why we are seeking more information. [link and emphasis added]
I realise that 71 cases worldwide may not seem like many (unless you’re one of the 71, of course), but it was enough to convince Medsafe to do some monitoring. Between January and July of this year, Medsafe had 8 cases reported to the Centre for Adverse Reactions Monitoring (CARM):
Two of the patients were female and six were male, and the mean age was 70 years. Of the seven patients with gout, two had a history of gout while the other patients either did not have a gout history or the history was uncertain. The onset of gout or gout like symptoms was within 10 weeks after starting treatment with dabigatran for five patients while it was up to over a year for the other patients.
They also note that:
Cases have also been identified in other countries. Six new reports were added to VigiBase during the monitoring period of which three are from New Zealand.
So New Zealand reported around 10% of the total worldwide cases, which seems improbable. This suggests that there could be a more than casual link (and a lot of underreporting—do doctors not report cases because they think it's impossible?). The problem is in the details:
Review of this safety concern highlighted that other conditions experienced by the patients may increase the risk for developing gout, common risk factors such as atrial fibrillation and difference in methods used to diagnose gout. As gout is a disease that is characterised by flares, it is difficult to pin point the cause of development of the disease as well as reasons for improvement.
I was prescribed dabigatran because of AF, as many others have been, and there seems to be a link between AF and gout, which muddies the waters a bit. But whether the drug causes or aggravates gout all by itself is kind of beside the point: There is some sort of connection we don’t fully understand, and patients deserve to know be told about it. Medsafe don’t want to because the link hasn’t been conclusively proven, and the specific mechanism for how this might happen isn’t understood so it can’t be properly investigated. I get all that, but not telling patients what IS known is not acceptable.

At this moment, neither New Zealand nor the manufacturer list gout attacks as a possible side effect.

It is possible, maybe even probable, that if I mention this to my doctor she’ll tell me that dabigatran can’t cause gout attacks. The problem being that to most doctors, lack of clear proof equals lack of ANY evidence.

So, I don’t know where this will go from here. Maybe they’ll raise my dosage of allopurinol; the Medsafe review mentioned that controlling uric acid levels in the blood is important. Well, duh! I’ll try to insist that the doctor reports my experience with the drug to CARM, but I can’t force her to, obviously.

What I know is this. My gout was reasonably stable since they raised my dosage of allopurinol, with only one severe attack I can remember. This current attack began around 6½ weeks after I began taking dabigatran, and it’s lasted 4½ weeks (so far), with some days worse and some better, but it never actually ends. The length of this attack is also unusual.

What I don’t know is whether the dabigatran is the specific cause of this attack, or just an enabler of sorts, helping other triggers—like the stress I thought started this, the injury, or the turkey—to do their worst. Nevertheless, I clearly need to take action, and that’s where this particular journey will be headed.

It would be nice if doctors helped in this process, but maybe they just can’t. That’s okay, I can do it for them. And, I will.

Important note: This post is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

No comments: